Consider the following tips to reduce the risk of ototoxicity:
When possible, assess hearing before starting ototoxic medications and monitor over the course of treatment, as symptoms alone are not always reliable.
Educate patients about medications known to be ototoxic.In some cases, early recognition of changes in hearing may prevent permanent damage, so encourage patients to immediately report to providers any changes in their hearing, especially when new medications are added or doses are increased.
Remind patients that even over-the-counter medications such as aspirin and NSAIDs (eg, ibuprofen, naproxen) may be ototoxic.
Routinely review medication profiles for ototoxic medications.
Avoid using ototoxic medications in the elderly and others with existing hearing deficits when other effective alternatives are available.
Many medication-related side effects are frequently dose related and/or related to duration of therapy, so using the lowest effective dose may minimize risk.
Closely monitor blood levels of known ototoxic medications, such as aminoglycosides and vancomycin.
When possible, avoid combination therapy of ototoxic medications with other ototoxic medications, which may further increase the risk of hearing loss.
Suggest patients avoid exposure to loud noises when taking ototoxic medications, as this exposure may increase hearing damage.